Iowa, 2022

Hail and Damaging Wind in Iowa, May 19, 2022

May 19, 2022 · NWS DMX · 3 events in 2 counties and zones

A warm front across Nebraska and northern Iowa served as the focus for midday convection, with a few hail reports occurring in far northern Iowa. The associated surface low then moved into Iowa late in the day, resulting in additional isolated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm front across Nebraska and northern Iowa served as the focus for midday convection, with a few hail reports occurring in far northern Iowa. The associated surface low then moved into Iowa late in the day, resulting in additional isolated thunderstorms. One storm in west central Iowa produced a severe gust of 63 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 19, 5:19 AM CST, 5 hours 27 minutes earlier.

Area forecast discussion, May 19, 5:19 AM CST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
619 AM CDT Thu May 19 2022

...Updated for the 12z Aviation Discussion...

.SHORT TERM.../Today through Friday/
Issued at 240 AM CDT Thu May 19 2022

Forecast Impacts for the week:

...Very warm/breezy...severe thunderstorms later today/tonight
...Much cooler over the weekend - H500 cool trough/showers
...Slow warming into early next week

Confidence Short Term: Medium

Main challenge for the next 24 hours will be the extent and severity
of the convection from the late afternoon into the evening hours.
Still some uncertainties moving forward, though focus for stronger
convection in the afternoon to early evening with all modes possible
over the north. Ahead of the anticipated later day stronger storms,
today will be very warm with a few lingering showers north. Already
return flow aloft is resulting in isentropic forcing and weak lift
as a ripple slides southeast/east over the region at 06z over the
north. A few showers and isolated lightning strikes have been noted
over northern Iowa. Yesterdays weak ridge of high pressure will give
way to a developing trough of low pressure through the afternoon
hours with a rapid change in pattern over Iowa and the Northern
Plains. As a wave over eastern Colorado now begins to lift
northeast, it will slowly phase with a trough now crossing the
Northern Rockies in the coming few days. Increasing southerly winds
and stronger warm air advection today will also bring large pool of
H850 moisture north into Iowa this afternoon and evening, feeding
convection that is expected to break out mainly along and near the
retreating warm front into the afternoon. The past few days have
shown the front would be already in southern Minnesota this
afternoon. This mornings Euro/GFS hint that the boundary may just be
entering southern Minnesota by 00z. This would result in some late
afternoon storms to get going in northern Iowa around 20z in the
frontal zone, then developing back southwest while lifting northeast
into the evening. This would be the best opportunity for storms to
become sfc based as bulk shear, CAPE and with directional shear and
low level helicity along the boundary would greatly aid in storm
organization and tornado potential in that corridor. The area in
question is mostly along and north of the US20 with lesser chances
for more isolated convection south of there to the US30 through
about 01z. Today will be very warm. H850 temperatures again rise to
18 to 20C by 00z, and with decent mixing upper 80s to around 90F
will be met for highs today. The new SWODY1 reflects the bulk of
these changes with an enhanced risk for some tornados as well. This
evening, the northern Iowa storms will likely begin to expand
northeast and southwest along the approaching cold front. A change
in the handling of the warm air advection at H700 shows that the
thermal cap at H700 earlier forecast is not as pronounced until 12z
and only over the southeast corner of our forecast area from around OTM
southwest toward LWD. The net result is for a better chance for some
stronger storms to ride back southwest along the boundary as the
evening progresses. By this time the storms should begin to become
more elevated after 02z with bulk shear generally trailing the front
and CAPE southeast of the boundary. From this point on, some hail, wind
and heavy rainfall would accompany the line as it moves southeast
and slowly weakens during the overnight hours. Current GFS PWAT
forecast along the boundary from 03z and later shows an expanding
area of 1.5 to 1.75+ PWAT in an area of warm cloud depth of 11.5
kft through the overnight. Despite the favorable conditions for
heavy rainfall, storm motions may be quicker tonight to prevent
extreme rainfall amounts in most areas but still may see some
rainfall amounts in excess of 2 to 4 inches after the storms
become more elevated. This would be more likely near the US20
corridor into northeast Iowa in the mid to late evening. Farther
south into central Iowa, up to 1 to 2 inch totals might occur with
some of the heavier storms into the overnight hours. Much cooler
air will follow the front into Friday morning with lows in the
lower 50s northwest to the mid 60s in the southeast. Highs Friday
in the wake of the storms will be held to the upper 60s in the
northwest to the mid 70s in the southeast.

&&

.LONG TERM.../Friday Night through Wednesday/
Issued at 240 AM CDT Thu May 19 2022

Confidence: Medium

The front is anticipated to move just south/southeast of Iowa by
Friday evening and then stall over Missouri into early Saturday as
another wave in the Southern Plains enhances return flow across the
boundary in the south. This will increase showers back over our area
for Saturday. With clouds, showers and H850 temperatures only in the
0C northwest to 7C southeast range, look for highs only in the 40s
northwest to the mid 50s in the southeast. By Saturday afternoon,
the trough will move to the east and clouds will slowly depart
leaving the late evening and overnight generally clear. Lows will
drop to the 30s west/northwest with lower 40s in the south. Much of
the area will be ripe for a frost and some headlines may be needed.
Sunday shows some recovery with sunshine, but rather cool for later
in May. H850 temperatures range from 2C northeast to 4C southwest by
00z Monday. Highs will range from the 50s to the 60s. Monday will be
another transition day with an increase in clouds and a chance for
some showers late in the day. As an inverted trough pokes north into
the region, showers will continue overnight into Tuesday.
Temperatures are not likely to change much with little warming into
the region. Lows remain in the 40s Monday night with highs in the
60s for Tuesday. More showers continue Tuesday night and early
Wednesday with highs again in the 60s for Wednesday.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 619 AM CDT Thu May 19 2022

Early morning push of warm air creating scattered showers/iso
storms in northern Iowa. Mixing increases stronger wind gusts
aft 15z through 00z with some LLWS aft 00z. Main concern will be
convection aft 21z north MCW building south through 12z. Most of
forecast uses VCTS with categorical emphasis on periods more
likely to see more vigorous convection which may include hail and
damaging winds. Next two discussions/packages should address in
detail. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
Hazardous weather outlook, May 19, 2:37 AM CST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 AM CDT Thu May 19 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-200845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
337 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to severe thunderstorms are possible late this afternoon
into the overnight hours. At this time the main hazards are large
hail and damaging winds, but a few tornadoes are also a possible.
Severe risk is greatest across portions of central and northern
Iowa.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

CURTIS

The radar

The Minneapolis radar (KMPX), 150 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Worth

When
May 19, 10:46 AM CST
Where
Worth County, 5.62 mi N of Bristol
Measured
1 in hail
Reported by
Public
Coordinates
43.500, -93.490

Public report of quarter sized hail.

Hail, Worth

When
May 19, 10:56 AM CST
Where
Worth County, 2.12 mi WNW of Silver Lake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.490, -93.410

Spotter report of golf ball sized hail.

Thunderstorm Wind, Crawford

When
May 19, 9:30 PM CST
Where
Crawford County, 0.69 mi N of Denison Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.990, -95.380

Denison AWOS measured 55 knot gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025407, 1025408, 1025409.